Pharmacologically induced embryonic dysrhythmia and episodes of hypoxia followed by reoxygenation: a common teratogenic mechanism for antiepileptic drugs?

@article{Azarbayjani1998PharmacologicallyIE,
  title={Pharmacologically induced embryonic dysrhythmia and episodes of hypoxia followed by reoxygenation: a common teratogenic mechanism for antiepileptic drugs?},
  author={Faranak Azarbayjani and Bengt R. Danielsson},
  journal={Teratology},
  year={1998},
  volume={57 3},
  pages={117-26}
}
Antiepileptic drugs (AEDs), such as phenytoin (PHT), carbamazepine (CBZ), trimethadione (TMD), and phenobarbital (PB), have all been associated with a similar pattern of malformations, as well as growth retardation and developmental delay. Valproic acid (VPA) has been associated with a different pattern of malformations. Recent studies suggest that PHT's fetal adverse effect is related to its membrane stabilizing pharmacological properties (blockage of voltage-dependent ion channels). During a… CONTINUE READING